Various drugs can cause hypertrichosis

Information on hypertrichosis and hair removal treatments
Cosmetic hair removal
Laser hair removal
Electrolysis
Eflornithine


 
Drug Induced Causes of Hypertrichosis

Hypertrichosis is an excessive hair growth disorder characterized only by abnormal hair length and density for the age, sex and racial group the person belongs to. It is, with rare exceptions, not androgen hormone driven. Also, the growth often has no particular pattern of distribution over the skin.

Though hypertrichosis is mainly a cosmetic problem, in several cases it may be a sign of an underlying medical problem. For this reason, hypertrichosis is often used to diagnose those medical problems.

Hypertrichosis can involve one or more of three types of hair. They are called lanugo, vellus and terminal hairs. Lanugo hairs are lightly pigmented long and silky. They normally grow on fetuses and they are shed in the womb - the entire process being completed by the eighth month of gestation. After birth the lanugo are replaced by short, un-pigmented vellus hairs on the entire body save the scalp and the eyebrows. Terminal hairs are coarser, wider and longer than the vellus hairs. Terminal hair is normally seen on the scalp, the eyebrows and in other specific body regions.

Hypertrichosis is usually classified as generalised or localized hypertrichosis. Each of these two types is further divided into congenital and acquired sub-types. In hypertrichosis there can be growth of lanugo hair which is not normally seen on people after birth. Or it involves the growth of terminal hair in areas of skin on the body where it would not normally be seen.

Drug induced hypertrichosis

Among the more common acquired hypertrichosis types is a class of hypertrichosis caused by drugs. The areas commonly affected by these drugs are the limbs, trunk, back and occasionally the face. The hair growth usually becomes normal after drug intake is stopped.

The drugs that more commonly associated with hypertrichosis include phenytoin, acetazolamide, streptomycin, latanoprost, cyclosporine, psoralen, diazoxide and minoxidil. Of these, phenytoin, cyclosporine and minoxidil are the most frequent causes of generalized hypertrichosis.

Phenytoin

Phenytoin usually produces hypertrichosis within two to three months of use. It occurs in 5% to 12% of cases and affects girls more than boys. Excessive hair growth is mainly seen on the extremities of the limbs and also to a lesser extent on the face and trunk. Hair growth becomes normal within one year in 75% of children. It is not known how it causes excessive hair growth but it is certain that androgen is not involved.

Acetazolamide

Acetazolamide, a drug used for treating children with glaucoma, causes hypertrichosis on the back and legs. It also occurs in adults when the drug is taken as an adjunct to antiepileptic medication. In women it causes growth of long dark hair on the back and lower legs within about 15 months but regresses within a year after medication is stopped.

Latanoprost

A topical glaucoma drug called latanoprost causes localized hypertrichosis on the eyelashes and eyelids in about 77% of treated patients. Because this drug can increase cell division, metabolism and tissue growth in vitro, it is theorized that they cause hair growth by one of these mitogenic ways.

Streptomycin

Hypertrichosis is observed in some tuberculosis affected children who are treated with streptomycin. However, the drug itself may not be a direct cause since hypertrichosis is also found in tuberculosis patients who are not being treated with streptomycin. Hair growth starts on the extremities of the upper limbs and spreads to the back and lower limbs. The neck, elbows, knees and the gluteal areas are not affected.

Cyclosporine

Cyclosporine given to patients after organ transplantation is a major cause of hypertrichosis in them. Estimates vary from 24% to 94% of such patient population. It is seen in 95% of patients with diabetes mellitus treated with this drug. Cyclosporine induced hypertrichosis is more common among children and adolescents who run a higher risk of developing severer forms of hypertrichosis. The hair density increases by transforming vellus to pigmented terminal hairs.

Psoralen

Photosensitizing agents, like psoralen, used for treating patients with psoriasis and vitiligo may cause hypertrichosis in areas exposed to light. The hair growth is more prominent on the face and extremities.

Diazoxide

Vasodilators like diazoxides are well known causes of hypertrichosis. This drug affects 50% to 100% of the children treated but affects less than 1% of the adults. Animal studies suggest that it increases hair growth by increasing the proportion of hair follicles in the anagen stage. No androgen mechanism is involved here. The hair involved is lanugo but may be colored.

Minoxidil

Minoxidil is another vasodilator, used for treating severe hypertension, which causes hypertrichosis in almost all patients treated with this drug. It acts by converting vellus hairs to terminal hairs and affects males and females equally.

Topical minoxidil, used for obtaining sustained hair growth, causes increase in terminal hairs after four months of treatment. Local application usually causes localized hypertrichosis but there may be growth in adjacent sites due to local transfer of the drug. Cases of generalized hypertrichosis caused by systemic absorption of topical minoxidil have also been reported.

Minoxidil also does not cause hypertrichosis by any androgen mechanism.


  Copyright hypertrichosis.com